Help
Subscribe


Submit Videos to GastroHep Read For FREE - Our full range of review articles
GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy
GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy Profile of Guido Tytgat Profile of Pete Peterson Profile of Peter Cotton Profile of Roy Pounder

Home

News
Journals
Review Articles
Slide Atlas
Video Clips
Online Books
Advanced Digestive Endoscopy
Classical Cases  
Conference Diary
PubMed
International GH Links
USA GH Links
National GH Links
National GI Societies
Other Useful Links




Emails on Gastroenterology and Hepatology
the National AIDS Treatment Advocacy Project
Visit the gastroenterology section of the EUMS

Classical Case Studies

EndoscopyTechnology

Sedation

Click a heading in the right-hand column to see the selected articles in that subject area

See any comments for this case

Stephen Malnik and Gabriel Duek Acute meperidine-induced urticarial reaction during colonoscopy
Stephen Malnik and Gabriel Duek, 28 September 2011

 

Case history

A 53-year-old lady underwent screening colonoscopy. After receiving intravenous meperidine (pethidine) 50 mg and subsequently 2 mg midazolam she developed an acute urticarial reaction along her right arm (Fig. 1).

Fig. 1.

She had no systemic complaints, especially none of angioneurotic edema. Physical examination was unremarkable except for the findings on the right arm.

A photograph was taken with an iPhone 4 and the colonoscopy completed uneventfully. Upon discharge home an e-mail was sent to her physician with the digital image, again by use of the ipPhone 4.

We suspect that the urticarial reaction was due to the meperidine. Opiates are known to cause histamine release, resulting in urticaria [1]. This is not antagonized by naloxone [2].

 Physicians should be aware of this complication of opiates, in order to avoid inappropriate treatments.  With the increasing uptake of screening colonoscopies, more patients over that age of 50 with other medical illnesses will be exposed to intravenous narcotics and thus the number of such urticarial reactions may increase.

Inappropriate administration of epinephrine for a suspected systemic allergic reaction may precipitate a myocardial infarction.

In addition, the near ubiquitous use of smartphones enables accurate recording and distribution of information and is likely to be of increasing importance in medical communication.

 

References

1.  Nabil R, Fahmy MD. Hemodynamics, plasma histamine and catecholamine concentrations reaction to morphine. Anesthesiology 1981 ;55: 329-31

2.  McLelland J. The mechanism of morphine-induced urticaria. Arch Dermatol 1986; 122: 138-9.

 

Author information

Stephen Malnick and Gabriel Duek

Kaplan Medical Center,

Rehovot 76100,

Israel

Affiliated to the Hebrew University, Jerusalem, Israel.

No conflicts of interest exist.

 
Go to top of page

YourComments

Go to top of page Email this page Email this page to a colleague

 18 September 2014

Advanced search
Close folder Gastroenterology
Mouth
Esophagus
Stomach & duodenum
Helicobacter pylori
Small intestine
Colo-rectum and anus
Pancreas
Inflammatory bowel disease
Functional bowel disorders
Nutrition
Symptoms/signs of gastrointestinal disease
Basic science
Open folder Hepatology
Close folder Endoscopy
Upper endoscopy
ERCP
Colonoscopy
Endoscopic ultrasound
  Technology
Practice issues

Blackwell Publishing


GastroHep.com is a Blackwell Publishing registered trademark
© 2014 Wiley-Blackwell and GastroHep.com and contributors
Privacy Statement
Disclaimer
About Us